- Research Article
- Open Access
Dynamical Properties for a Class of Fourth-Order Nonlinear Difference Equations
© Dongsheng Li et al. 2008
- Received: 6 May 2007
- Accepted: 18 September 2007
- Published: 28 November 2007
We consider the dynamical properties for a kind of fourth-order rational difference equations. The key is for us to find that the successive lengths of positive and negative semicycles for nontrivial solutions of this equation periodically occur with same prime period 5. Although the period is same, the order for the successive lengths of positive and negative semicycles is completely different. The rule is or or . By the use of the rule, the positive equilibrium point of this equation is proved to be globally asymptotically stable.
- Difference Equation
- Asymptotic Stability
- Cycle Length
- Nontrivial Solution
- Global Attractor
Rational difference equation, as a kind of typical nonlinear difference equations, is always a subject studied in recent years. Especially, some prototypes for the development of the basic theory of the global behavior of nonlinear difference equations of order greater than one come from the results of rational difference equations. For the systematical investigations of this aspect, refer to the monographs [1–3], the papers [4–9], and the references cited therein.
the parameter , , , and the initial values .
Mainly, by analyzing the rule for the length of semicycle to occur successively, we clearly describe out the rule for the trajectory structure of its solutions. With the help of several key lemmas, we further derive the global asymptotic stability of positive equilibrium of (1.1). To the best of our knowledge, (1.1) has not been investigated so far; therefore, it is theoretically meaningful to study its qualitative properties.
From this, we see that (1.1) possesses a unique positive equilibrium
It is essential in this note for us to obtain the general rule for the trajectory structure of solutions of (1.1) as follows.
The rule for the trajectory structure of any solution of (1.1) is as follows:
the solution is either eventually trivial,
- (ii)or the solution is eventually nontrivial,
and further, either the solution is eventually positive nonoscillatory,
or the solution is strictly oscillatory, and moreover, the successive lengths for positive and negative semicycles occur periodically with prime period 5, and the rule is or or
The positive equilibrium point of (1.1) is a global attractor of all its solutions.
It follows from the results stated in the sequel that Theorem 1.1 is true.
Sufficiency. Assume that (2.1) holds. Then, according to (1.1), we know that the following conclusions are true: if or then for
which implies that or This contradicts (2.3).
Theorem 2.1 actually demonstrates that a positive solution of (1.1) is eventually nontrivial if . So, if a solution is a nontrivial one, then for any .
We state several key lemmas in this section, which will be important in the proofs of the sequel. Denote for any integer .
The results of Lemmas 3.1, 3.2, and 3.3 can be easily obtained from (1.1), and so we omit their proofs here.
Let be a positive solution of (1.1) which is not eventually equal to 1, then the following conclusions are valid:
Noting that , , one has , and From those, one can easily obtain the result of (a).
This tells us that That is, So, the proof of (b) is complete.
By virtue of (3.12), (3.13), (3.17), and (3.20), we see that (c) is true.
The proofs of (d) and (e) are similar to those of (c). The proof for this lemma is complete.
Let be a positive solution of (1.1) which is not eventually equal to 1, then for
This shows that Lemma 3.5 is true.
There exist nonoscillatory solutions of (1.1) with , , , which must be eventually positive. There are not eventually negative nonoscillatory solutions of (1.1).
Consider a solution of (1.1) with We then know from Lemma 3.4(a) that for . So, this solution is just a nonoscillatory solution and it is, furthermore, eventually positive.
Suppose that there exist eventually negative nonoscillatory solutions of (1.1). Then, there exists a positive integer such that for . Thereout, for , This contradicts Lemma 3.4(a). So, there are not eventually negative nonoscillatory solutions of (1.1), as desired.
Let be a strictly oscillatory solution of (1.1), then the rule for the lengths of positive and negative semicycles of this solution to occur successively is or or
By Lemma 3.4(a), one can see that the length of a negative semicycle is at most 4, and that of a positive semicycle is at most 3. On the basis of the strictly oscillatory character of the solution, we see, for some integer , that one of the following sixteen cases must occur:
If case (1) occurs, of course, it will be a nonoscillatory solution of (1.1).
If case (2) occurs, it follows from Lemma 3.4(a) that , , , , , , ,
If case 8 is reached, Lemma 3.4(a) tells us that , , , , , , ,
Moreover, the rule for the cases (2.3), (3.5), (3.13), (3.15), and (3.17) is the same as that of case (2.1). And cases (3.1), (3.3), and (3.15) are completely similar to case (3) except possibly for the first semicycle. And cases (3.16), (3.18), (3.19), and (3.20) are like case (8) with a possible exception for the first semicycle.
Up to now, the proof of Theorem 5.1 is complete.
First, we consider the local asymptotic stability for unique positive equilibrium point of (1.1). We have the following result.
The positive equilibrium point of (1.1) is locally asymptotically stable.
and so it is clear from [3, Remark 1.3.7] that the positive equilibrium point of (1.1) is locally asymptotically stable. The proof is complete.
We are now in a position to study the global asymptotic stability of positive equilibrium point .
The positive equilibrium point of (1.1) is globally asymptotically stable.
We can divide the solutions into two types:
If a solution is a trivial one, then it is obvious for (6.2) to hold because holds eventually.
Consider now to be nonoscillatory about the positive equilibrium point of (1.1). By virtue of Lemma 3.4(b), it follows that the solution is monotonic and bounded. So, exists and is finite. Taking limits on both sides of (1.1), one can easily see that (6.2) holds.
Now, let be strictly oscillatory about the positive equilibrium point of (1.1). By virtue of Theorem 5.1, one understands that the rule for the lengths of positive and negative semicycles occurring successively is
So, by virtue of (a), one can see that is decreasing with lower bound 1. So, its limit exists and is finite, denoted by . Moreover, the limits of and are all equal to that of .
Similarly, using (b), one can see that is increasing with upper bound 1. So, its limit exists and is finite too. Furthermore, the limits of are equal to that of , and one can assume the limits of it to be . It is easy to see that It suffices to show that
This contradicts (6.9). Thus, . Similarly, we can get . Therefore, (6.2) holds when case (i) occurs.
When case (ii) or (iii) occurs, using the method similar to that proving case (i), we can prove that (6.2) is also true. Thus, the proof of Theorem is complete.
This work was partly supported by NNSF of China (Grant no. 10771094), and the Foundations for "New Century Engineering of 121 Talents in Hunan Province" and "Chief Professor of Mathematical Discipline in Hunan Province."
- Kulenović MRS, Ladas G: Dynamics of Second Order Rational Difference Equations, with Open Problems and Conjectures. Chapman & Hall/CRC, Boca Raton, Fla, USA; 2002:xii+218.MATHGoogle Scholar
- Agarwal RP: Difference Equations and Inequalities. Theory, Methods, and Applications, Monographs and Textbooks in Pure and Applied Mathematics. Volume 155. Marcel Dekker, New York, NY, USA; 1992:xiv+777.Google Scholar
- Kocić VL, Ladas G: Global Behavior of Nonlinear Difference Equations of Higher Order with Applications, Mathematics and Its Applications. Volume 256. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1993:xii+228.Google Scholar
- Amleh AM, Grove EA, Ladas G, Georgiou DA:On the recursive sequence . Journal of Mathematical Analysis and Applications 1999, 233(2):790-798. 10.1006/jmaa.1999.6346MATHMathSciNetView ArticleGoogle Scholar
- Xianyi L, Deming Z: Global asymptotic stability in a rational equation. Journal of Difference Equations and Applications 2003, 9(9):833-839. 10.1080/1023619031000071303MATHMathSciNetView ArticleGoogle Scholar
- Li X, Zhu D: Global asymptotic stability of a nonlinear recursive sequence. Applied Mathematics Letters 2004, 17(7):833-838. 10.1016/j.aml.2004.06.014MATHMathSciNetView ArticleGoogle Scholar
- Li X: Qualitative properties for a fourth-order rational difference equation. Journal of Mathematical Analysis and Applications 2005, 311(1):103-111. 10.1016/j.jmaa.2005.02.063MATHMathSciNetView ArticleGoogle Scholar
- Xi H, Sun T: Global behavior of a higher-order rational difference equation. Advances in Difference Equations 2006, 2006:-7.Google Scholar
- Rhouma MB, El-Sayed MA, Khalifa AK:On a -rational recursive sequence. Advances in Difference Equations 2005, 2005(3):319-332. 10.1155/ADE.2005.319MATHMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.